A New Drug for Smokers Is a Dream for Some, a Nightmare for Others
According to friends and family, the nightmares—vivid and violent—began for Albrecht just one week earlier, when he and Rathbone, dating since January, started taking the new drug Chantix in an effort to quit smoking. "We were both having strange hallucination dreams," says Rathbone, who is working toward a graduate degree in counseling. "With Carter, he'd wake up and say, 'Oh, I thought that was real.'"
The couple were not alone. Chantix—which can stop the cravings for cigarettes by binding onto nicotine receptors in the brain—has been prescribed to more than 3 million smokers since it hit the market last year and has helped even longtime nicotine addicts kick the habit in a matter of months. But Internet message boards overflow with reports of a common side effect of the drug, "Chantix dreams"—hard to shake, sometimes terrifying, visions in the night (see box). The drug's manufacturer, Pfizer, acknowledges that 13 percent of subjects in clinical trials had abnormal dreams (compared with 5 percent who took a placebo).
Odd dreams caused by a powerful drug are one thing; aggressive outbursts are quite another—and "infrequent," says Pfizer. But that's exactly how Rathbone explains the final hours of her boyfriend's life. Just past midnight on the morning he died, Albrecht, who had been taking Chantix for eight days, doubled his dose, following instructions on the label. About an hour later, he met Rathbone at a Dallas bar, where they had a "few" rounds of drinks with friends. (The Chantix label warns that mixing the drug with alcohol can cause drowsiness.) The couple began arguing on the way from the bar to Rathbone's house as, she says, Albrecht became increasingly irrational. But Rathbone and Albrecht's roommate Danny Balis, who had known him for nine years, insist that alcohol had never made him belligerent before. "It was not a drunken rage," she says. "It was a Chantix-induced rage. That's what I honestly believe."
Dr. Doug Vanderburg—a medical director for Pfizer, which tested the drug on 4,500 subjects—questions that assumption. While cases of aggression and disorientation were reported during clinical trials and are mentioned as possible side effects (along with more common nausea and depression), Vanderburg points out that violent tendencies may have existed in patients before they began taking Chantix. "Our safety data to date do not suggest a causal relationship between violent behavior and Chantix," he says. Dr. Sandra Kweder of the Food and Drug Administration (which approved Chantix in May 2006) says the drug's real side effects won't be fully understood until more patients try it and report back. "With this one we're not that far along in our scientific knowledge," says Kweder.
One person who says she knew enough to stop taking Chantix is Deborah Johnson, 36, an Oregon musician who began taking the blue pills last February. Johnson says the drug left her "confused and agitated." One night after drinking wine, she suddenly felt frantic. "I grabbed the kitchen knife and cut one wrist; I felt compelled to do it," she says.
Bad dreams and other side effects have certainly not stopped many users who now swear by the drug, including Sammi Hawkins, 41, a longtime Michigan smoker who couldn't give up cigarettes even after her husband died of lung cancer at age 39. Hawkins tried a nicotine patch and acupuncture. But after six weeks on Chantix, she can walk by smokers huddled outside buildings without the least temptation, she says. "I want to say, 'Hey, go see your doctor; there's a pill now!'"
Carter Albrecht's parents, who bid farewell to their only child Sept. 7 at a funeral with 700 mourners, have no plans to sue Pfizer. They just want other potential users to hear their son's story first and be alert to possible changes in behavior. "What a gentle soul he was," says his father, Ken, 60. Adds Ryann Rathbone, who thought she had found the man she would marry: "Knowing Carter, what happened is unbelievable. If you take Chantix out of the equation, it just doesn't make sense."